Alert archive / Hawaii / Flash Flood Warnings in 2016
Flash Flood Warning 22, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Sep 14, 2016, 5:11 PM HST for Hawaii County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 14, 2016, 5:11 PM HST (03:11 UTC)
- Expired
- Sep 14, 2016, 8:00 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Hawaii County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 46 km from the middle of the area, began a volume at 03:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 113 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 3.2 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1520 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 842 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.3
The text
As transmitted.
497
WGHW50 PHFO 150311
FFWHFO
HIC001-150600-
/O.NEW.PHFO.FF.W.0022.160915T0311Z-160915T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
511 PM HST WED SEP 14 2016
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF HAWAII IN HAWAII COUNTY
* UNTIL 800 PM HST
* AT 507 PM HST...RADAR INDICATED HEAVY RAIN AND THUNDERSTORMS ALONG
THE HAMAKUA COAST. RAIN WAS FALLING AT A RATE OF 3 TO 4 INCHES PER
HOUR.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
HONOKAA...HONOMU...KUKUIHAELE...WAIMANU VALLEY...WAIPIO VALLEY...
OOKALA...LAUPAHOEHOE...AND PAAUILO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING IN
STREAMS...ROADS...AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING WATER IN YOUR VEHICLE...OR ON FOOT. TURN
AROUND...DON/T DROWN.
&&
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 800 PM HST IF HEAVY RAIN
PERSISTS.
THIS FLASH FLOOD WARNING REPLACES THE PREVIOUSLY ISSUED FLOOD
ADVISORY THAT WAS IN EFFECT FOR PORTIONS OF THE ISLAND OF HAWAII IN
HAWAII COUNTY.
LAT...LON 1975 15510 1965 15518 2012 15579 2022 15574
2012 15559 2013 15555 2011 15546 2001 15526
1996 15519 1985 15509
$$
EATON1 follow-up statement
140
WGHW70 PHFO 150341
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
541 PM HST WED SEP 14 2016
HIC001-150600-
/O.CON.PHFO.FF.W.0022.000000T0000Z-160915T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAWAII HI-
541 PM HST WED SEP 14 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM HST FOR THE
ISLAND OF HAWAII IN HAWAII COUNTY...
AT 535 PM HST...RADAR CONTINUES TO INDICATE HEAVY RAIN AND
THUNDERSTORMS ALONG THE HAMAKUA COAST. LOCAL LAW ENFORCEMENT REPORTS
FLOODING AND SIGNIFICANT RUN-OFF AND HAS DISPATCHED UNITS TO
PAAUILO.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
HONOKAA...HONOMU...KUKUIHAELE...WAIMANU VALLEY...WAIPIO VALLEY...
OOKALA...LAUPAHOEHOE...PAAUILO...AND PAPAIKOU.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING IN
STREAMS...ROADS...AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING WATER IN YOUR VEHICLE...OR ON FOOT. TURN
AROUND...DON/T DROWN.
&&
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 800 PM HST IF HEAVY RAIN
PERSISTS.
LAT...LON 1975 15510 1965 15518 2012 15579 2022 15574
2012 15559 2013 15555 2011 15546 2001 15526
1996 15519 1985 15509
$$
EATONWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 4:10 PM HST, 1 hour 1 minute earlier.
Area forecast discussion, Sep 14, 4:10 PM HST, 1 hour 1 minute before
Area Forecast Discussion National Weather Service Honolulu HI 410 PM HST WED SEP 14 2016 .SYNOPSIS... A very moist and unstable weather pattern will continue as abundant tropical moisture and an upper trough affects the state. Heavy showers and thunderstorms will be possible through at least Thursday. Drier conditions and a more stable airmass will return over the weekend and early next week. && .DISCUSSION... A sharp upper trough with an axis extending form 34N141W to 17N160W passes directly over the islands and continues to destabilize the atmosphere late this afternoon. Meanwhile, abundant tropical moisture remains over the area from Oahu to the Big Island. The afternoon sounding from Hilo showed about 3000 J/kg of CAPE, LI of -7 and PW of 1.7 inches, with somewhat less values at Lihue. Given the moisture and instability in place indicated by these environmental parameters, there is a potential for more heavy rain and thunderstorms through Thursday. Thus, the Flash Flood Watch remains in effect for Oahu to the Big Island through Thursday afternoon. With already saturated grounds over these islands, it will take less than normal amounts of rain to produce flash flooding. The current radar shows much of the heavy showers and thunderstorms have ended across the smaller islands, but weather across the Big Island remains fairly active this afternoon. The upper trough will remain over Hawaii through Thursday and begin to shift westward on Friday. While the weather across some of the state has calmed a bit, the instability and moisture will remain over the area. Chances for heavy rain and thunderstorms will be in the forecast through at least Thursday night, and potentially into Friday as well. Models show the area of deep tropical moisture will move west of the islands by Saturday afternoon. We expect the upper trough will pinch off into an upper low and drift west of the islands this weekend, gradually allowing more stable air to move in from the east. The subtropical high far to our north will shift southward Thursday and Friday, allowing trade winds to gradually build back in. We should be back in a more traditional trade wind pattern this weekend and first half of next week. && .AVIATION... Moist trade wind flow will persist through 24 hours and beyond. An upper level trough is enhancing instability across the state. Localized heavy downpours and isolated thunderstorms can be expect to persist through Thursday. AIRMET SIERRA for mountain obscuration in cloud and showers is in effect Oahu, Maui County, and portions of the Big Island but may be lifted later tonight. SIGMET QUEBEC remains in effect for embedded thunderstorms along and to the southeast of the upper level trough including the whole of Maui County and the waters to its Northeast. QUEBEC potentially impacts flights to and from the US mainland. && .MARINE... The current northwest swell will decline tonight. A moderate size northwest swell is expected to arrive Friday and then peak on Friday night and Saturday. Surf heights will stay below advisory levels along north and west facing shores, with open ocean swell heights peaking at around 5 feet in exposed waters. Small swells arriving from the southern hemisphere will maintain small to moderate surf along south facing shores over the next couple of days, with largest surf expected Thursday. The Oahu Surf Discussion (SRDHFO) has additional information regarding surf and swell affecting the islands. While sustained winds and seas are below Small Craft Advisory (SCA) criteria, increasing trade winds are expected toward the end of the week, as high pressure to the distant northeast moves a little closer. Winds may become sufficiently strong to support the issuance of a SCA for waters around Maui and the Big Island around Friday. Our airmass is moist and unstable now, and is expected to remain that way through Thursday and possibly Friday as well. Heavy showers and thunderstorms will bring marine hazards in the form of cloud-to-surface lightning, low visibility, and locally erratic winds across Hawaiian coastal and offshore waters. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Thursday afternoon for Oahu-Molokai- Lanai-Kahoolawe-Maui-Big Island. && DISCUSSION/MARINE...Foster AVIATION...Bedal
In the hours before
Local storm report, Sep 14, 1:41 PM HST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
141 PM HST WED SEP 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM DEBRIS FLOW 4 NW HANA 20.81N 156.04W
09/14/2016 MAUI HI COUNTY OFFICIAL
PIILANI HWY - 31 BETWEEN MILEMARKER 20 MANAWAINUI GULCH
AND MILE MARKER 30 PAHIHI RIVER...FALLING ROCKS AND THE
RIVERS ARE OVERFLOWING.
0100 PM FUNNEL CLOUD 3 WSW PUKALANI 20.82N 156.38W
09/14/2016 MAUI HI BROADCAST MEDIA
FUNNEL CLOUD NEAR PULEHU ROAD.
0100 PM DEBRIS FLOW NNW LAHAINA 20.89N 156.67W
09/14/2016 MAUI HI COUNTY OFFICIAL
MALA WHARF CLOSED DUE TO DEBRIS FROM KAHOMA STREAM
DIVERSION CHANNEL
0100 PM HAIL VOLCANO 19.43N 155.24W
09/14/2016 E0.25 INCH HAWAII HI PUBLIC
SMALL PEA SIZED HAIL REPORTED BY PUBLIC FROM VOLCANO, BIG
ISLAND.
&&
HFOThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 4:36 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Sep 14, 6:43 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Sep 14, 7:21 PM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
| Sep 15, 1:21 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Sep 15, 2:43 AM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Sep 15, 3:23 AM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Sep 15, 3:28 AM HST | Small Craft Advisory | HFO | 6 days | |
| Sep 15, 4:25 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Sep 15, 5:02 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Sep 15, 5:24 AM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.